Indiana, 2015

Flash Flooding in Indiana, July 20 to 21, 2015

July 20 to 21, 2015 · NWS IND · 3 events in 1 county or zone

The last of the string of storms occurred during the evening of the 20th into the early morning of the 21st. A thunderstorm developed over downtown Indianapolis and dumped up to 3 inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

The last of the string of storms occurred during the evening of the 20th into the early morning of the 21st. A thunderstorm developed over downtown Indianapolis and dumped up to 3 inches of rain. Brief significant local flooding followed in downtown Indianapolis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 20, 9:21 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 20, 9:21 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1021 PM EDT MON JUL 20 2015

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 314 PM EDT MON JUL 20 2015

A FRONTAL ZONE ACROSS THE REGION TODAY MAY SERVE AS FOCUS FOR THE
DEVELOPMENT OF THUNDERSTORMS THROUGH EARLY TONIGHT...ESPECIALLY
ACROSS THE SOUTHERN PORTIONS OF CENTRAL INDIANA. AN ISOLATED STRONG
TO SEVERE STORM CANNOT BE RULED OUT. AS THIS FRONTAL ZONE SHIFTS
SOUTHWARD...THE STORM THREAT WILL COME TO AN END BY TUESDAY MORNING
AND A WELCOME DRY RESPITE WILL OVERSPREAD THE AREA AS HIGH PRESSURE
BUILDS INTO THE REGION.

&&

.NEAR TERM /REST OF TONIGHT/...

ISSUED AT 946 PM EDT MON JUL 20 2015

SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE AREA AHEAD OF
AN UPPER WAVE. HAVE THUS UPPED POPS MOST LOCATIONS...WITH MANY AREAS
NOW IN THE LIKELY CATEGORY THIS EVENING. EXCEPTION WILL BE FAR
NORTHEAST FORECAST AREA WHICH LOOKS TO AVOID MOST FORCING. WILL
CONTINUE CHANCE POPS THERE.

ADDITIONAL SCATTERED CONVECTION HAS DEVELOPED ALONG A COLD FRONT
BACK ACROSS NORTHWEST ILLINOIS. SUBSIDENCE BEHIND UPPER WAVE AND
TURNED OVER ATMOSPHERE FROM CURRENT CONVECTION SHOULD HELP WEAKEN
THIS CONVECTION AS IT MOVES SOUTHEAST. RAPID REFRESH BACKS THIS
THINKING UP AS IT DRIES THINGS OUT OVERNIGHT.

THUS CONTINUED WITH PREVIOUS FORECAST OF ENDING POPS NORTH OVERNIGHT
AND GOING LOWER CHANCES SOUTH.

ONLY MADE MINOR ADJUSTMENTS TO TEMPERATURES.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...

ISSUED AT 314 PM EDT MON JUL 20 2015

THIS PERIOD SHOULD MAKE CENTRAL INDIANA FEEL MUCH MORE COMFORTABLE
COMPARED TO THE HEAT AND HUMIDITY EXPERIENCED OVER THE WEEKEND.

CONTINUED TO GO WITH A DRY FORECAST BY TUESDAY MORNING AS HIGH
PRESSURE WILL ALLOW FOR A DRY FORECAST THROUGH THE REMAINDER OF THE
SHORT TERM PERIOD.

GENERALLY AGREED WITH PREVIOUS FORECAST THINKING WITH TEMPERATURES.
CONSENSUS NUMBERS APPEAR GENERALLY GOOD IN THE WAKE OF THE FRONT.
HOWEVER DID BUMP MAXES UP SLIGHTLY AS MOSTLY SUNNY SKIES ARE
EXPECTED...AND ALSO INCREASED LOWS AS THE VERY MOIST GROUND MAY WORK
AGAINST DRIER DEWPOINTS AND WORK AGAINST ALLOWING TEMPERATURES TO
GET TOO LOW AT NIGHT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...

ISSUED AT 314 PM EDT MON JUL 20 2015

WEAK HIGH PRESSURE OVER THE EASTERN GREAT LAKES AND OHIO WILL
DOMINATE OUR WEATHER FRIDAY AND ANOTHER HIGH PRESSURE WILL BUILD
IN FROM THE NORTHWEST EARLY NEXT WEEK. IN BETWEEN A VERY WEAK
COLD FRONT WILL MOVE ACROSS OUR REGION AROUND SATURDAY NIGHT. WILL
MENTION A FEW THUNDERSTORMS BEGINNING LATE SATURDAY OVER THE REST
OF THE WEEKEND AND IN THE SOUTH ON MONDAY. POPS WILL BE MAINLY IN
THE 20 TO 30 PERCENT RANGE. TEMPERATURES WILL BE SLIGHTLY BELOW
NORMAL FRIDAY AND NEAR NORMAL REST OF THE LONG TERM.

&&

.AVIATION /DISCUSSION FOR THE 210300Z KIND TAF UPDATE/...
ISSUED AT 1021 PM EDT MON JUL 20 2015

SMALL CONVECTIVE CLUSTER OFF TO THE WEST/NORTHWEST EXPECTED TO IMPACT
KIND TOWARDS 210300Z. CLUSTER IS SMALL ENOUGH THAT IMPACTS SHOULD LAST
ONLY A HOUR OR TWO.

PREVIOUS DISCUSSION FOLLOWS.

VORTICITY CENTER DRIFTING EAST OUT OF ILLINOIS DURING THE EVENING HOURS
MAY RESULT IN SCATTERED CONVECTION IN THE VICINITY OF THE TERMINALS
THROUGH ABOUT 210400Z. NOT SURE AT THIS TIME IF COVERAGE WILL BE ENOUGH
FOR DIRECT IMPACTS...BUT WILL MONITOR RADAR/MODEL TRENDS UP TIL ISSUANCE
TIME. APPEARS THE BEST CHANCE FOR DIRECT IMPACTS AT THIS TIME WILL BE IN
THE KHUF/KBMG AREA...CLOSEST TO THE VORTICITY CENTER. BRIEF IFR
VISIBILITY RESTRICTIONS EXPECTED WITH THE HEAVIER PRECIPITATION AREAS.
CB BASES AROUND 030.

DRIER AIR WILL BE ADVECTING INTO THE AREA LATER TONIGHT...SO DON/T THINK
THERE IS MUCH FOG POTENTIAL TONIGHT.

SURFACE WINDS GENERALLY AT OR BELOW 7 KTS THROUGH THE NIGHT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...SMF
NEAR TERM...50
SHORT TERM...SMF
LONG TERM....JEH
AVIATION...JAS
Hazardous weather outlook, Jul 20, 3:34 PM EST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS
434 PM EDT MON JUL 20 2015

INZ021-028>031-035>049-051>057-060>065-067>072-212045-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
434 PM EDT MON JUL 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE...A FEW OF WHICH COULD BE
STRONG.

HAZARDS: LIGHTNING...HEAVY RAINFALL...FLASH FLOODING...GUSTY
WINDS OVER 40 MPH...SMALL HAIL.

TIMING: THUNDERSTORMS POSSIBLE INTO THE OVERNIGHT. HOWEVER THE
BEST CHANCES FOR STORMS WILL BE BEFORE MIDNIGHT.

DISCUSSION: THUNDERSTORMS ARE POSSIBLE AS A FRONT LINGERS IN THE
AREA. HEAVY RAINFALL MAY CAUSE FLASH FLOODING AS THE GROUND IS
SATURATED IN MANY AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: THE NEXT CHANCE FOR STORMS WILL BE SATURDAY INTO SUNDAY.
IT IS TOO EARLY TO DETERMINE IF THESE STORMS MAY BE SEVERE...BUT
LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

DISCUSSION: ANOTHER COLD FRONT WILL ARRIVE NEXT WEEKEND BRINGING
MORE THUNDERSTORM CHANCES.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW CHANCE FOR SPOTTER ACTIVATION THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Local storm report, Jul 20, 7:26 PM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
826 PM EDT MON JUL 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HEAVY RAIN       3 W STINESVILLE         39.30N  86.70W
07/20/2015  M1.31 INCH       OWEN               IN   PUBLIC

&&

50
Local storm report, Jul 20, 7:35 PM EST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
835 PM EDT MON JUL 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     HEAVY RAIN       ELLETTSVILLE            39.23N  86.62W
07/20/2015  M1.75 INCH       MONROE             IN   PUBLIC

&&

50
Special weather statement, Jul 20, 8:40 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
940 PM EDT MON JUL 20 2015

INZ036-044-045-210215-
PARKE IN-MONTGOMERY IN-PUTNAM IN-
940 PM EDT MON JUL 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONTGOMERY...
NORTHERN PUTNAM AND EAST CENTRAL PARKE COUNTIES UNTIL 1015 PM EDT...

AT 940 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
ROCKVILLE TO 15 MILES NORTH OF GREENCASTLE TO 6 MILES SOUTHEAST OF
CRAWFORDSVILLE...AND MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LADOGA...ROACHDALE...BAINBRIDGE...NEW MARKET...RUSSELLVILLE...NEW
ROSS...CARPENTERSVILLE...CECIL HARDEN LAKE AND GROVELAND.

LAT...LON 3985 8718 3988 8701 4004 8681 3995 8669
      3989 8669 3976 8670 3971 8700
TIME...MOT...LOC 0140Z 299DEG 24KT 3983 8712 3985 8694 3997 8682

JAS
Special weather statement, Jul 20, 9:15 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1015 PM EDT MON JUL 20 2015

INZ045-046-054-210245-
HENDRICKS IN-MORGAN IN-PUTNAM IN-
1015 PM EDT MON JUL 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN...
NORTHEASTERN PUTNAM AND SOUTHERN HENDRICKS COUNTIES UNTIL 1045 PM
EDT...

AT 1015 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF DANVILLE...OR 23 MILES SOUTHEAST OF CRAWFORDSVILLE...
MOVING SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PLAINFIELD...MOORESVILLE...DANVILLE...AVON...MONROVIA...CLAYTON...
FILLMORE...COATESVILLE...AMO...STILESVILLE...LAKE HART AND GROVELAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3986 8669 3972 8633 3964 8633 3948 8645
      3969 8686
TIME...MOT...LOC 0215Z 302DEG 23KT 3975 8668

50
Special weather statement, Jul 20, 9:44 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1044 PM EDT MON JUL 20 2015

INZ046-047-054-055-210330-
MARION IN-HENDRICKS IN-JOHNSON IN-MORGAN IN-
1044 PM EDT MON JUL 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN...SOUTHWESTERN
MARION...NORTHWESTERN JOHNSON AND SOUTHEASTERN HENDRICKS COUNTIES
UNTIL 1130 PM EDT...

AT 1044 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PLAINFIELD...OR 19 MILES SOUTHWEST OF INDIANAPOLIS...MOVING
SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
INDIANAPOLIS...GREENWOOD...PLAINFIELD...MOORESVILLE...DANVILLE...
BARGERSVILLE...BROOKLYN...MONROVIA...MORGANTOWN...CLAYTON...
BETHANY...WAVERLY...CAMBY...LAKE HART AND CENTERTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3959 8664 3976 8649 3962 8610 3937 8624
TIME...MOT...LOC 0244Z 302DEG 23KT 3965 8647

50
Local storm report, Jul 20, 11:07 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1207 AM EDT TUE JUL 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 AM     HEAVY RAIN       INDIANAPOLIS            39.78N  86.15W
07/21/2015  M2.68 INCH       MARION             IN   BROADCAST MEDIA

            TOTAL RAINFALL SINCE 1005 PM

&&

MDR

The radar

The Indianapolis radar (KIND), 17 km away, was scanning. The volume nearest the first event began at 04:18 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Marion

When
July 20, 11:20 PM EST to July 21, 1:30 AM EST
Where
Marion County, 2.16 mi NE of Indianapolis to 2.13 mi NE of Indianapolis
Cause
Heavy Rain
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
39.804, -86.123

A vehicle was stuck in high water near the intersection of 25th Street and Hillside Avenue due to heavy thunderstorm rainfall.

Flash Flood, Marion

When
July 20, 11:25 PM EST to July 21, 1:30 AM EST
Where
Marion County, 1.26 mi ENE of Speedway to 1.24 mi ENE of Speedway
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.788, -86.228

Portions of 16th Street was flooded between the Indianapolis Motor Speedway and Downtown Indianapolis due to heavy thunderstorm rainfall. This report was relayed by a WISH-TV meteorologist.

Flash Flood, Marion

When
July 21, 12:14 AM EST to 1:30 AM EST
Where
Marion County, 0.42 mi NW of Indianapolis to 0.38 mi NW of Indianapolis
Cause
Heavy Rain
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
39.785, -86.155

Water was reported to be in the hallways at the Raleigh apartments near the intersection of Pennsylvania and 13th Streets due to heavy thunderstorm rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597395, 597396, 597397.